Alert archive / Alabama / Areal Flood Warnings in 2018

Areal Flood Warning 12, NWS Mobile, AL

October 10, 2018Covington County, Alabama; Okaloosa County, Florida

NWS Mobile, AL issued this areal flood warning at Oct 10, 2018, 1:40 PM CDT for Covington County, Alabama; Okaloosa County, Florida. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2018, 1:40 PM CDT (18:40 UTC)
Expired
Oct 10, 2018, 10:30 PM CDT
In force
9 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

Counties Covington County, AL, Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 72 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this areal flood warning went out at Oct 10, 12:48 PM CDT, 52 minutes earlier.

Area forecast discussion, Oct 10, 12:48 PM CDT, 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1248 PM CDT Wed Oct 10 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...VFR to MVFR conditions through the afternoon with
gusty northerly winds. Winds will decrease this evening as Michael
moves away. VFR conditions develop tonight and continue through
the remainder of the period. /13

&&

PREV DISCUSSION... /issued 519 AM CDT Wed Oct 10 2018/

NEAR TERM /Now Through Wednesday night/...Hurricane Michael now
a cat 4 continues to move northward progged to turn northeast
between 09z and 12z this morning. Main impact from this system
will be hurricane force winds affecting extreme eastern sections
of Okaloosa Co in NWFL along with possible gusts to hurricane
force over remaining areas of Okaloosa Co stretching west over
lower sections of Santa Rosa and Escambia Co's in NWFL. These
impacts will likley occur later this morning and continue through
early to late afternoon. Minor coastal flooding of 1.5 to 2.5 ft
will also continue for the coastal areas of NWFL and AL through
most of this morning receding quickly later today as surface winds
shift more to the northeast and north as Michael makes landfall
further east near the Panama City/ Port St Joe area. Heavy
rainfall is expected on the west side of Michael prompting a Flash
Flood Watch also, occurring mainly over Okaloosa Co in NWFL
stretching north into Covington Al. Further west Tropical Storm
warnings continue for Mobile and Baldwin Co's in AL stretching
northeast over remaining inland areas of Escambia and Santa Rosa
counties in the NWFL and northward over south central AL generally
along and east of the I-65 corridor or east of a line from Atmore
to Greenville. Heavy surf conditions along the AL and NWFL
immediate coast will also continue today and into early tonight
resulting in a Heavy Surf Warning in these areas through tonight.
Very dangerous Rip currents will also continue through tonight and
likely into the later part of the week.

Todays highs will continue to be slightly cooler than the last
couple of days due to clouds, good mixing in the boundary layer and
scattered to numerous showers and thunderstorms, ranging from the
middle 80s over the western half of the forecast area and the lower
80s to the east. Lows tonight will continue to be above seasonal
norms ranging from the middle to upper 60s generally to the west and
the lower to middle 70s along the coast and all other areas to the
east. 32/ee

SHORT TERM /Thursday Through Friday night/...As Hurricane Michael
weakens and moves away from the area to the northeast, northwest
flow along its rear flank helps push a cold front through the area
from west to east during the day Thursday. This front will usher in
a much cooler and drier airmass as we head into the weekend, our
first real taste of nice weather in what has felt like a never-
ending summer. Due to the cold front timing, high temps on Thursday
will range from warmer (mid to upper 80s) east of I-65 and along the
coast to cooler (upper 70s to low 80s) over inland areas west of I-
65. There's also a very slight chance for a lingering shower or
thunderstorm over south-central Alabama on Thursday as the
tropical moisture associated with Michael departs to the
northeast. In the wake of the frontal passage, PWATs drop to a
half inch and clouds move out, leaving sunny skies and low
humidity. As a result, expect Thursday night to be much cooler
than we've been in quite a while, with low 50s inland and mid to
upper 50s along the coast. Friday will be a beautiful day, with
clear skies, light north winds, and high temps around 80 near the
coast and mid 70s inland. Friday night will still be cool as temps
dip into the low to mid 50s across the area. /49

LONG TERM /Saturday Through Tuesday/...The weekend starts pleasant
and dry as skies remain clear and high temps reach the upper 70s to
low 80s on Saturday. Meanwhile, high pressure builds over the
eastern CONUS and mid-Atlantic states to our northeast,
reestablishing an east to southeasterly wind flow across the area by
late in the day Saturday. It will take some time to bring a
noticeable increase in moisture, so Saturday night stays cooler in
the upper 50s to low 60s. Temperatures continue to warm Sunday into
Monday, however, with highs each afternoon in the mid 80s and lows
Sunday night in the low to mid 60s inland and upper 60s along the
coast. Another cold front pushes through on Monday, though this one
appears to be a bit weaker and zonal flow aloft may prevent the
drier continental airmass in its wake from reaching all the way to
the coast. Weak lift occurring along the front and lingering
moisture means rain chances return Monday and continue through the
middle part of next week. Left chances low at this time, however, as
a broad upper ridge building from the western Atlantic into the
central Gulf could verify a bit farther north, which would put us
closer to its center and increase overall subsidence. /49

MARINE...Hurricane warnings continue over the marine area from
Pensacola to Destin out to 60 nm including inland bays and sounds
with Tropical Storm Warnings also in effect for all remaining
locations in the marine area from Pensacola to Pascagoula out to 60
nm, including inland and bays and sounds. Seas offshore are expected
to build to 14 to 20 feet out to 20 nm and 20 to 29 feet from 20 to
60 nm out. Inland bays and sounds will continue to be very rough
with wave heights ranging from 2 to 4 feet or slightly higher in
exposed locations. Northerly winds will begin to diminish late today
and tonight as Michael moves inland and tracks quickly to the
northeast. 32/ee

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Tropical Storm Warning for ALZ056>060-263>266.

     Flash Flood Watch through late tonight for ALZ060.

     High Rip Current Risk through late tonight for ALZ265-266.

     High Surf Warning until 6 AM CDT Thursday for ALZ265-266.

FL...Hurricane Warning for FLZ202-204>206.

     Tropical Storm Warning for FLZ201-203.

     Flash Flood Watch through late tonight for FLZ205-206.

     High Rip Current Risk through late tonight for FLZ202-204-206.

     Coastal Flood Advisory until 6 AM CDT Thursday for FLZ202-204-
     206.

     High Surf Warning until 6 AM CDT Thursday for FLZ202-204-206.

MS...None.
GM...Hurricane Warning for GMZ634>636-655-675.

     Tropical Storm Warning for GMZ630>633-650-670.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Oct 10, 5:53 AM CDT, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
553 AM CDT Wed Oct 10 2018

ALZ265-266-111100-
Mobile Coastal-Baldwin Coastal-
553 AM CDT Wed Oct 10 2018

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM CDT THURSDAY...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southwest Alabama.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Coastal Flood Advisory.
   High Surf Warning.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the following
hazards.

   Coastal Flood Advisory.
   High Surf Warning.
   Tropical Storm Warning.
   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ263-264-111100-
Mobile Central-Baldwin Central-
553 AM CDT Wed Oct 10 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southwest Alabama.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the following
hazards.

   Coastal Flood Advisory.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the following
hazards.

   Coastal Flood Advisory.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ056>059-FLZ201-203-111100-
Conecuh-Butler-Crenshaw-Escambia-Escambia Inland-Santa Rosa Inland-
553 AM CDT Wed Oct 10 2018

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for south central Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ051>055-261-262-MSZ067-075-076-078-079-111100-
Choctaw-Washington-Clarke-Wilcox-Monroe-Mobile Inland-Baldwin Inland-
Wayne-Perry-Greene-Stone-George-
553 AM CDT Wed Oct 10 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama and southeast Mississippi.

.DAY ONE...Today and Tonight.

No hazardous weather expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

FLZ205-111100-
Okaloosa Inland-
553 AM CDT Wed Oct 10 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HURRICANE WARNING IN EFFECT...

This Hazardous Weather Outlook is for northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Flash Flood Watch.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the following
hazards.

   Flash Flood Watch.
   Hurricane Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

FLZ202-204-111100-
Escambia Coastal-Santa Rosa Coastal-
553 AM CDT Wed Oct 10 2018

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM CDT THURSDAY...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...HURRICANE WARNING IN EFFECT...

This Hazardous Weather Outlook is for northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Coastal Flood Advisory.
   High Surf Warning.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the following
hazards.

   High Surf Warning.
   Hurricane Warning.
   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

FLZ206-111100-
Okaloosa Coastal-
553 AM CDT Wed Oct 10 2018

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM CDT THURSDAY...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HURRICANE WARNING IN EFFECT...

This Hazardous Weather Outlook is for northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.
   High Surf Warning.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the following
hazards.

   Flash Flood Watch.
   High Surf Warning.
   Hurricane Warning.
   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ060-111100-
Covington-
553 AM CDT Wed Oct 10 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for south central Alabama.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the following
hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>633-650-670-111100-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
553 AM CDT Wed Oct 10 2018

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

  Tropical Storm Warning.

GMZ634>636-655-675-111100-
Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
553 AM CDT Wed Oct 10 2018

...HURRICANE WARNING IN EFFECT...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Hurricane Warning.

In the hours before

Local storm report, Oct 10, 11:37 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1137 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     COASTAL FLOOD    ONO ISLAND              30.30N 87.50W
10/10/2018                   ESCAMBIA           FL   PUBLIC

            IMAGE SHARED ON SOCIAL MEDIA OF WATER RISING
            OVER ONO ISLAND.

&&

BB
Local storm report, Oct 10, 12:02 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1202 PM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 AM     TROPICAL STORM   DESTIN                  30.40N 86.47W
10/10/2018                   OKALOOSA           FL   ASOS

            ASOS STATION DTS, DESTIN-FT WALTON BEACH
            AIRPORT. 53 MPH WIND GUST (46 KNOTS).

&&

BB
Local storm report, Oct 10, 12:03 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1203 PM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     TROPICAL STORM   12 S ROMAR BEACH        30.10N 87.60W
10/10/2018                   GMZ650             AL   BUOY

            BUOY STATION 42012, 11 S ROMAR BEACH. 51 MPH
            WIND GUST (46 KNOTS).

&&

BB
Local storm report, Oct 10, 12:04 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1204 PM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 AM     TROPICAL STORM   1 SW PENSACOLA          30.40N 87.21W
10/10/2018                   ESCAMBIA           FL   BUOY

            BUOY STATION PCLF1, 1 SW PENSACOLA. 50 MPH
            WIND GUST (43 KNOT).

&&

BB
Local storm report, Oct 10, 1:02 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
102 PM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     TROPICAL STORM   HURLBURT FIELD          30.43N 86.68W
10/10/2018                   OKALOOSA           FL   AWOS

            AWOS STATION HRT, 2 NW MARY ESTHER. 52 MPH
            WIND GUST (45 KNOTS).

&&

BB
Local storm report, Oct 10, 1:03 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
103 PM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     TROPICAL STORM   DESTIN                  30.40N 86.47W
10/10/2018                   OKALOOSA           FL   ASOS

            ASOS STATION DTS, DESTIN-FT WALTON BEACH
            AIRPORT. 60 MPH WIND GUST (52 KNOTS).

&&

BB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 12:54 PM CDTSmall Craft AdvisoryMOB11 hr
Oct 10, 3:59 PM CDTHigh Surf AdvisoryMOBBaldwin, Mobile14 hr
Oct 10, 4:12 PM CDTWind AdvisoryMOBCovington, Crenshaw6 hr

Nearby

Areal Flood Warnings in Alabama, 2018Areal Flood Warnings in Florida, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.